|An HIV Information Site & HIV Educational Resource Site (HIS & HERS)|
Dysfunction or Impotence
or, "What should I do if it is difficult for me to get or keep my penis erect during sex?"
Side effects from medications are pretty common, but fortunately they are generally pretty mild and can be remedied with relatively easy treatments. As medicine makes progress in the treatment of HIV and AIDS, the newer medications are generally easier to take and less sickening than some of the older treatments. Additionally as more and more treatments are found, it becomes easier and easier to find treatments that suit all patients much better.
The most important thing to do about side effects is to report them to your healthcare provider promptly and completely. If your healthcare provider is aware of your symptoms and problems, your provider can provide recommendations about treatments and changes in your treatment that can decrease or even eliminate the symptoms that you are dealing with. Please note that the information below should not come before the advice of your healthcare provider because only that person knows all of your medications and all of your conditions.
inability to get or maintain an erect penis
anything that causes fever or weight loss
any severe illness
generally poor health
excess alcohol use
low testosterone levels (men)
older age (natural causes?)
lack of interest or lack of interesting partner
|Explanation and Possible Solutions|
Do not stop any medications that you think may be
causing the abdominal until you have spoken with your healthcare
provider. If you absolutely MUST stop a suspected antiretroviral
medication, stop all of your antiretroviral medications at the same
time. Do not stop just the suspected medication or you might lose
the effectiveness of the remaining drugs. This warning does not
apply to medications that are not antiretrovirals.
Many medications can interfere with the ability to get or maintain an erection or cause erectile dysfunction (ED). Any drug that exerts its actions on the nervous system (brain, nerves,) or the cardiovascular system (heart, blood vessels). Also certain treatments for endocrine problems, prostate cancer, or baldness can cause ED. Alcohol and drugs like cocaine and amphetamines are well-known causes of ED.
Low male hormone levels (testosterone) can also cause ED.
Consult with your healthcare provider if you believe one of your medications or low testosterone is causing ED. Supplemental testosterone is not a panacea for anyone with ED. Supplemental testosterone only helps individuals who have low or low "normal" levels of testosterone due to disease, hormonal problems, or certain medications.
Anxiety about not performing well with your partner can also cause you to be unable to maintain an erection. The more you think about it, the worse it gets in many cases. You may be able to tell this form of "psychogenic" ED from the medication and physical health-related forms by your ability to get an erection while sleeping and/or masturbating. If you can get an erection at times other than with sex with another person, then the most likely cause is "psychogenic."
As most men age, their natural ability to get and keep erections decreases. It may be useful to note that every erection followed by an orgasm/ejaculation results in a period of time during which another erection is much more difficult or impossible. This mandatory period of time between orgasms is called the "refractory period;" as most men age, the refractory period lengthens. Also the length of the refractory period varies greatly from person to person; for some mean the refractory period may be minutes and for some it may be hours or even a day or so. Therefore, the ability to get or maintain an erection should not be compared to any arbitrary standard or to other persons.
The treatment for ED depends on the cause. If ED is due to a specific drug, then finding a substitute for that drug is a very reasonable plan. If the ED is due to alcohol, decrease or eliminate alcohol intake.
If a particular drug cannot be taken out of your regimen or you continue to have performance anxiety or other psychological inhibitions, then its reasonable to consider using medications designed for ED such as sildenafil (Viagra,) Levitra, or Cialis. However, all these drugs for ED interact with all the protease inhibitors so that one should take only the lowest dose available of each drug at a maximum frequency of once every 2-3 days. If you take more than the minimum dose (whether or not the drug works as well as you would like it to), there is a risk of severe side effects like stroke, heart attack or even death. Although these drugs are expensive and each pill size costs about the same (10-12 USD each), it is not recommended to cut the pills up as you might get too little or too much medication in one of the slices and therefore possibly overdose inadvertently. This might not be the most cost effective approach, but it is the safest approach.
If you would like a PDF version for printing, click HERE.